Viscosupplementation is considered a safe procedure, but like any medical procedure it does carry some risks and side effects. Patients should talk to their doctors about these potential risks and complications, which are described below.

Viscosupplementation Side Effects

Patients who undergo viscosupplementation may have mild discomfort immediately after the procedure. Typical side effects at the injection site include:

  • Localized swelling
  • Skin warmth and redness
  • Soreness
  • Joint stiffness

It is estimated that 1% to 3% of patients experience localized swelling and skin changes.6 Side effects are usually mild and go away in 1 to 2 days.

Article continues below
Advertisement

Viscosupplementation Risks

Aside from side effects, viscosupplementation carries a few risks.

  • Extreme swelling and inflammation. The most common side effects of viscosupplementation are pain, swelling, and inflammation at the site of injection. Occasionally, these symptoms are pronounced enough to require immediate medical care.
  • Infection. While not common, any injection into the knee carries a risk of infection.
  • Allergic reaction. A small number of people have an allergic reaction to the injected material. Patients should let their doctors know if they have allergies to eggs, bird-feathers, or other bird products, as some viscosupplementation injections may spur an allergic reaction.
  • Bursitis. It is possible that a viscosupplementation injection will irritate or inflame a nearby bursa, and potentially cause bursitis symptoms.

These complications are uncommon. If patients experience signs or symptoms of these conditions they should seek medical care.

References

  1. Hunter DJ. Viscosupplementation for osteoarthritis of the knee. N Engl J Med. 2015 Mar 12;372(11):1040-7. doi: 10.1056/NEJMct1215534. Review. PubMed PMID: 25760356. As cited in Bauman, N. Viscosupplementation for OA of the Knee? Rheumatology Network. http://www.rheumatologynetwork.com/musculoskeletal-citations/viscosupplementation-oa-knee. Accessed August 4, 2015.
Further Reading: Knee Pain and Arthritis
Pages:
Written by Vijay B. Vad, MD
More Resources in the Injections Center